Colorado, 2016

Hail in Colorado, May 10, 2016

May 10, 2016 · NWS PUB · 2 events in 1 county or zone

A severe storm produced hail up to the size of half dollars in northern El Paso County. Much hail occurred which caused slippery roadways around Falcon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of half dollars in northern El Paso County. Much hail occurred which caused slippery roadways around Falcon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 10, 1:47 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, May 10, 1:47 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT TUE MAY 10 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 243 PM MDT TUE MAY 10 2016

AN UPR TROF WL BE AFFECTING THE STATE TONIGHT THROUGH WED.  ISOLD TO
SCT SHOWERS AND TSTMS WILL BE POSSIBLE ACRS MUCH OF THE FORECAST
AREA THIS AFTERNOON AND EVENING.  A FRONT WL DROP SOUTH INTO SERN CO
THIS EVENING...BRINGING NORTHEASTERLY WINDS AND AN INCREASE IN LOW
LEVEL MSTR.  IT LOOKS LIKE THERE MAY BE A BETTER CHANCE FOR PCPN
ALONG THE I-25 CORRIDOR THIS EVENING BEHIND THE FRONT AND UNTIL THE
LATE NIGHT HOURS.  WITH THE INCREASE IN LOW LEVEL MSTR OVR THE SERN
PLAINS...IT LOOKS LIKE THERE WL BE SOME WIDESPREAD STRATUS LATE
TONIGHT...WITH THE POTENTIAL FOR SOME LOWER VSBYS AND MAYBE EVEN
SOME AREAS OF DRIZZLE. AFTER ABOUT 09Z BOTH THE NAM AND GFS SHOW
PCPN ENDING ACRS THE FORECAST AREA...OTHER THAN THE POSSIBILITY OF
SOME DRIZZLE.

THE FORECAST MODELS SHOW LITTLE CHANCE FOR PCPN IN THE MORNING HOURS
ON WED...ALTHOUGH SOME ISOLD PCPN COULD FORM IN THE LATE MORNING
HOURS ALONG THE ERN MTNS.  IN THE AFTERNOON...UPSLOPE FLOW IS
EXPECTED TO ENHANCE PCPN ALONG THE ERN MTNS...THE PALMER DVD AND
PORTIONS OF THE I-25 CORRIDOR AND SRN BORDER.  THE NAM SHOWS LITTLE
PCPN OVR THE FAR ERN PLAINS IN THE AFTERNOON...WHILE THE GFS
CONTINUES TO SHOW FAIRLY WIDESPREAD PCPN OVR ALL THE SERN PLAINS BY
LATE AFTERNOON. SOME OF THE HIGH ELEVATIONS OF THE ERN MTNS COULD
SEE A FEW INCHES OF SNOW ACCUMULATIONS. WESTERN PORTIONS OF THE
FORECAST AREA...INCLUDING THE SAN LUIS VALLEY AND CONTDVD ARE
EXPECTED TO HAVE MAINLY ISOLD PCPN CHANCES.  TEMPS ON WED WL BE
COOLER AND GENERALLY A LITTLE BELOW AVERAGE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 243 PM MDT TUE MAY 10 2016

WEDNESDAY EVENING...AS THE SURFACE HIGH BUILDS IN OVER
COLORADO...SURFACE WINDS BACK TO WESTERLY. LINGERING SHOWERS WILL
COME TO AN END DURING THE EVENING HOURS.

FRIDAY AND SATURDAY...UPPER LEVEL RIDGE WILL BE IN PLACE OVER THE
SOUTHERN ROCKIES AND GREAT BASIN WITH WARM...MOSTLY DRY AND MILD
CONDITIONS. A FEW DIURNAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE
OVER THE MOUNTAINS...BUT REMAINDER OF THE AREA WILL BE DRY. HIGH
TEMPERATURES WILL BE IN THE UPPER 60S/LOWER 70S THURSDAY...WARMING
INTO THE MID 70S/LOWER 80S FRIDAY.

SATURDAY...THE RIDGE AXIS BEGINS TO BREAK DOWN AS THE UPPER LEVEL
PACIFIC LOW PRESSURE SYSTEM MOVES INTO NORTHERN CALIFORNIA. FAIRLY
GOOD AGREEMENT BETWEEN THE GFS/ECMWF AS THIS CLOSED LOW MOVES SLOWLY
THROUGH THE GREAT BASIN THROUGH SUNDAY. THE LOW OPENS UP AND MOVES
ACROSS NORTHERN UT/NORTHERN CO AS AN OPEN WAVE. AT THE SURFACE...LOW
PRESSURE DEVELOPS OVER THE GREAT BASIN AND MOVES THROUGH UT/CO
SUNDAY THROUGH TUESDAY. A PROLONGED PERIOD OF UPSLOPE FLOW DEVELOPS
AND BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST
PLAINS OF COLORADO...WITH THE BEST CHANCES OF PRECIPITATION EACH
AFTERNOON FROM SUNDAY THROUGH TUESDAY. STARK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 243 PM MDT TUE MAY 10 2016

VFR CONDITIONS ARE EXPECTED AT KALS TONIGHT THROUGH WED... ALTHOUGH
SOME SHOWERS OR TSTMS THIS EVENING COULD BRIEFLY BRING MVFR
CONDITIONS. SOME GUSTY WESTERLY WINDS ARE EXPECTED TO CONTINUE INTO
THE EVENING HOURS AT KALS.  KCOS AND KPUB ARE EXPECTED TO HAVE VFR
CONDITIONS THROUGH THE EVENING HOURS...WITH THE POTENTIAL FOR SOME
SHOWERS OR TSTMS IN THE VCNTY UNTIL LATE TONIGHT.  A COLD FRONT IS
EXPECTED TO MOVE THRU KCOS AND KPUB THIS EVENING...BRINGING NORTH TO
NORTHEASTERLY WINDS. BEHIND THE FRONT THERE WL LIKELY BE SOME LOW
CLOUDS THAT MAY BRING MVFR OR IFR CIGS TO KCOS AND KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...STARK
AVIATION...28
Hazardous weather outlook, May 10, 10:26 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1126 AM MDT TUE MAY 10 2016

COZ058>089-093>099-111730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1126 AM MDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS AND
VALLEYS THIS AFTERNOON AS WELL AS NORTHERN PORTIONS OF THE
SOUTHEAST PLAINS...WITH ISOLATED THUNDERSTORMS EXPECTED
ELSEWHERE. ONE OR TWO STORMS COULD BECOME STRONG...PARTICULARLY
ACROSS NORTHERN EL PASO AND KIOWA COUNTIES. HAIL UP TO THE SIZE OF
NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE THE PRIMARY THREATS
WITH ANY OF THESE STRONGER STORMS. ELSEWHERE...THE MAIN THREATS
WITH THUNDERSTORMS WILL BE LOCAL WIND GUSTS UP TO 45 MPH...AND PEA
SIZE HAIL. CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP. THE HIGHER MOUNTAINS ABOVE 11000 FEET
WILL RECEIVE 1 TO 3 INCHES OF SNOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY...WITH THE GREATEST POTENTIAL OCCURRING WEDNESDAY...THEN
AGAIN SATURDAY THROUGH MONDAY. THE MOST LIKELY AREAS FOR
CONVECTION WILL BE OVER THE MOUNTAINS...THE SAN LUIS VALLEY...AND
ALONG THE INTERSTATE 25 CORRIDOR. THE PRIMARY THREATS FROM MOST
STORMS DURING THE PERIOD WILL BE LIGHTNING...SMALL HAIL AND WIND
GUSTS TO AROUND 40 MPH. HOWEVER...A FEW STORMS DURING THE PERIOD
COULD BECOME SEVERE...PRODUCING HAIL AN INCH OR MORE IN DIAMETER
AND WIND GUSTS TO 60 MPH OR MORE.

THE SEVERE THREAT WILL BE HIGHEST OVER THE SOUTHEAST PLAINS THIS
WEEKEND...AND ESPECIALLY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE MOUNTAINS AND
NORTHERN PORTIONS OF THE SOUTHEAST PLAINS.

28/28

In the hours before

Special weather statement, May 10, 4:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
550 PM MDT TUE MAY 10 2016

COZ084-085-110015-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
550 PM MDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
615 PM MDT...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CIMARRON HILLS...OR NEAR COLORADO SPRINGS...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...PEYTON...FALCON...CIMARRON HILLS...PETERSON AFB...
SECURITY...STRATMOOR AND SECURITY-WIDEFIELD.

LAT...LON 3875 10474 3890 10486 3912 10447 3887 10430
TIME...MOT...LOC 2350Z 233DEG 50KT 3885 10471

SR

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
May 10, 5:00 PM MST to 5:05 PM MST
Where
El Paso County, 3.3 mi WNW of Falcon
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
38.940, -104.680

Hail, El Paso

When
May 10, 5:05 PM MST to 5:10 PM MST
Where
El Paso County, 2.14 mi NNE of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626087, 626088.